Stable commutator length on mapping class groups
Annales de l'Institut Fourier, Volume 66 (2016) no. 3, p. 871-898
Let Γ be a finite index subgroup of the mapping class group MCG(§) of a closed orientable surface §, possibly with punctures. We give a precise condition (in terms of the Nielsen-Thurston decomposition) when an element gΓ has positive stable commutator length. In addition, we show that in these situations the stable commutator length, if nonzero, is uniformly bounded away from 0. The method works for certain subgroups of infinite index as well and we show scl is uniformly positive on the nontrivial elements of the Torelli group. The proofs use our previous construction of group actions on quasi-trees.
Soit Γ un sous-groupe d’indice fini du groupe modulaire MCG(§) d’une surface fermée orientable, possiblement épointée. Nous donnons une condition précise (en termes de la décomposition de Nielsen-Thurston) pour qu’un élément gΓ ait une longueur stable des commutateurs strictement positive. Nous montrons de plus que dans ces situations, la longueur stable des commutateurs est soit nulle, soit uniformément minorée par un réel strictement positif. Notre méthode permet aussi de traiter le cas de certains sous-groupes d’indice infini, et nous montrons l’existence d’un minorant strictement positif pour la longueur stable des commutateurs des éléments non triviaux du groupe de Torelli. Les démonstrations utilisent notre prééédente construction d’actions de groupes sur des quasi-arbres.
Received : 2013-09-06
Revised : 2015-06-02
Accepted : 2015-09-10
Published online : 2016-12-14
Classification:  20F65
Keywords: stable commutator length, mapping class groups, quasi-morphisms, projection complex
@article{AIF_2016__66_3_871_0,
     author = {Bestvina, Mladen and Bromberg, Ken and Fujiwara, Koji},
     title = {Stable commutator length on mapping class groups},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {66},
     number = {3},
     year = {2016},
     pages = {871-898},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2016__66_3_871_0}
}
Stable commutator length on mapping class groups. Annales de l'Institut Fourier, Volume 66 (2016) no. 3, pp. 871-898. https://aif.centre-mersenne.org/item/AIF_2016__66_3_871_0/

[1] Bavard, Christophe Longueur stable des commutateurs, Enseign. Math. (2), Tome 37 (1991) no. 1-2, pp. 109-150

[2] Baykur, R. İnanç Flat bundles and commutator lengths, Michigan Math. J., Tome 63 (2014) no. 2, pp. 333-344 | Article

[3] Behrstock, Jason A. Asymptotic geometry of the mapping class group and Teichmüller space, Geom. Topol., Tome 10 (2006), pp. 1523-1578 | Article

[4] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Bounded cohomology with coefficients in uniformly convex banach spaces (to appear in Commentarii Mathematici Helvetici)

[5] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Constructing group actions on quasi-trees and applications to mapping class groups, Publications mathématiques de l’IHÉS, Tome 122 (2015) no. 1, pp. 1-64 | Article

[6] Bestvina, Mladen; Bux, Kai-Uwe; Margalit, Dan The dimension of the Torelli group, J. Amer. Math. Soc., Tome 23 (2010) no. 1, pp. 61-105 | Article

[7] Bestvina, Mladen; Fujiwara, Koji Bounded cohomology of subgroups of mapping class groups, Geom. Topol., Tome 6 (2002), p. 69-89 (electronic) | Article

[8] Bestvina, Mladen; Fujiwara, Koji A characterization of higher rank symmetric spaces via bounded cohomology, Geom. Funct. Anal., Tome 19 (2009) no. 1, pp. 11-40 | Article

[9] Bowditch, Brian H. Tight geodesics in the curve complex, Invent. Math., Tome 171 (2008) no. 2, pp. 281-300 | Article

[10] Bowditch, Brian H. Uniform hyperbolicity of the curve graphs, Pacific J. Math., Tome 269 (2014) no. 2, pp. 269-280 | Article

[11] Bridson, Martin R. Semisimple actions of mapping class groups on CAT (0) spaces, Geometry of Riemann surfaces, Cambridge Univ. Press, Cambridge (London Math. Soc. Lecture Note Ser.) Tome 368 (2010), pp. 1-14

[12] Bridson, Martin R.; Haefliger, André Metric spaces of non-positive curvature, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Tome 319 (1999), xxii+643 pages | Article

[13] Brooks, Robert Some remarks on bounded cohomology, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978), Princeton Univ. Press, Princeton, N.J. (Ann. of Math. Stud.) Tome 97 (1981), pp. 53-63

[14] Burger, M.; Monod, N. Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc. (JEMS), Tome 1 (1999) no. 2, pp. 199-235 | Article

[15] Calegari, Danny scl, Mathematical Society of Japan, Tokyo, MSJ Memoirs, Tome 20 (2009), xii+209 pages | Article

[16] Calegari, Danny; Fujiwara, Koji Stable commutator length in word-hyperbolic groups, Groups Geom. Dyn., Tome 4 (2010) no. 1, pp. 59-90 | Article

[17] Casson, Andrew J.; Bleiler, Steven A. Automorphisms of surfaces after Nielsen and Thurston, Cambridge University Press, Cambridge, London Mathematical Society Student Texts, Tome 9 (1988), iv+105 pages | Article

[18] Clay, Matt; Rafi, Kasra; Schleimer, Saul Uniform hyperbolicity of the curve graph via surgery sequences, Algebr. Geom. Topol., Tome 14 (2014) no. 6, pp. 3325-3344 | Article

[19] Coornaert, M.; Delzant, T.; Papadopoulos, A. Géométrie et théorie des groupes, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1441 (1990), x+165 pages (Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups], With an English summary)

[20] Delzant, T. Group action on projection complexes and acylindricity (2014) (Preprint)

[21] Endo, H.; Kotschick, D. Bounded cohomology and non-uniform perfection of mapping class groups, Invent. Math., Tome 144 (2001) no. 1, pp. 169-175 | Article

[22] Endo, H.; Kotschick, D. Failure of separation by quasi-homomorphisms in mapping class groups, Proc. Amer. Math. Soc., Tome 135 (2007) no. 9, p. 2747-2750 (electronic) | Article

[23] Epstein, David B. A.; Fujiwara, Koji The second bounded cohomology of word-hyperbolic groups, Topology, Tome 36 (1997) no. 6, pp. 1275-1289 | Article

[24] Gadre, Vaibhav; Tsai, Chia-Yen Minimal pseudo-Anosov translation lengths on the complex of curves, Geom. Topol., Tome 15 (2011) no. 3, pp. 1297-1312 | Article

[25] Hensel, Sebastian; Przytycki, Piotr; Webb, Richard C. H. 1-slim triangles and uniform hyperbolicity for arc graphs and curve graphs, J. Eur. Math. Soc. (JEMS), Tome 17 (2015) no. 4, pp. 755-762 | Article

[26] Ivanov, Nikolai V. Subgroups of Teichmüller modular groups, American Mathematical Society, Providence, RI, Translations of Mathematical Monographs, Tome 115 (1992), xii+127 pages (Translated from the Russian by E. J. F. Primrose and revised by the author)

[27] Kirby, Rob Problems in low-dimensional topology, Geometric topology (Athens, GA, 1993), Amer. Math. Soc., Providence, RI (AMS/IP Stud. Adv. Math.) Tome 2 (1997), pp. 35-473

[28] Korkmaz, Mustafa Stable commutator length of a Dehn twist, Michigan Math. J., Tome 52 (2004) no. 1, pp. 23-31 | Article

[29] Mangahas, Johanna Uniform uniform exponential growth of subgroups of the mapping class group, Geom. Funct. Anal., Tome 19 (2010) no. 5, pp. 1468-1480 | Article

[30] Mangahas, Johanna A recipe for short-word pseudo-Anosovs, Amer. J. Math., Tome 135 (2013) no. 4, pp. 1087-1116 | Article

[31] Manning, Jason Fox Geometry of pseudocharacters, Geom. Topol., Tome 9 (2005), p. 1147-1185 (electronic) | Article

[32] Masur, Howard A.; Minsky, Yair N. Geometry of the complex of curves. I. Hyperbolicity, Invent. Math., Tome 138 (1999) no. 1, pp. 103-149 | Article

[33] Masur, Howard A.; Minsky, Yair N. Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal., Tome 10 (2000) no. 4, pp. 902-974 | Article

[34] Polterovich, Leonid; Rudnick, Zeev Stable mixing for cat maps and quasi-morphisms of the modular group, Ergodic Theory Dynam. Systems, Tome 24 (2004) no. 2, pp. 609-619 | Article

[35] Webb, Richard C. H. Combinatorics of tight geodesics and stable lengths, Trans. Amer. Math. Soc., Tome 367 (2015) no. 10, pp. 7323-7342 | Article